Thunderstorm Wind, McLean
- When
- July 16, 9:00 PM CST to 9:04 PM CST
- Where
- McLean County, 0.69 mi N of Garrison
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.660, -101.420
Short-lived thunderstorms developed over the area in the evening and overnight hours. Two storms became severe producing strong wind gusts, with one producing extensive tree damage in Karlsruhe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Short-lived thunderstorms developed over the area in the evening and overnight hours. Two storms became severe producing strong wind gusts, with one producing extensive tree damage in Karlsruhe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 8:46 PM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 946 PM CDT Sun Jul 16 2017 .UPDATE... Issued at 946 PM CDT Sun Jul 16 2017 Competing forces right now between the low level jet and a cooling boundary layer over north central ND continues to see pulse thunderstorms approaching marginal severe thresholds. Our thinking is once further cooling occurs storms should taper down in strength between now and midnight CDT. Until then, large hail and strong winds approaching severe limits will remain possible. Over southwestern North Dakota, very high pressure rises in the wake of showers/storms has generated peak wind gusts of 45 to 55 MPH at both Baker and Glendive. These winds appear to last maybe up to an hour before tapering off. The red flag warning was allowed to expire with RH values coming up and gusty southerly winds winding down. UPDATE Issued at 647 PM CDT Sun Jul 16 2017 Modifications were made to POPs bases on latest radar and high res model output. Continue to get pop-up thunderstorms that quickly die off along a ling from McKenzie county east-northeast through the western Devils Lake Basin area. Enough ingredients as mentioned in previous discussion that a few of these may become strong to severe if they can maintain their updrafts. Main forcing will not arrive until after 01Z, closer to 02Z west when a vigorous S/WV moves into eastern MT. && .SHORT TERM...(This evening through Monday) Issued at 219 PM CDT Sun Jul 16 2017 Latest water vapor imagery loop and regional radar shows multiple mid level/700mb-500mb shortwaves progressing through a southwesterly flow into western North Dakota. Isolated light rainshowers north central ND, with thunderstorms beginning to initiate over south central Montana. The latest surface analysis shows a surface warm front through western ND, with an advancing cold front into central MT moving east with time. In between, an 850mb thermal ridge with increasing temperatures and instability. Honing in on a 700mb-500mb shortwave moving from southwest Montana into central Montana this afternoon. This shortwave in conjunction with the advancing cold front is where the thunderstorms are developing as mentioned above. This shortwave gradually slides into western ND tonight and into central ND Monday morning. Height falls are underway, with RAP13 soundings indicate an inverted-V type scenario/high based convection. SHARPpy soundings show moderate instability with mixed layer Cape/1200 J/kg, weak to modest deep layer shear (20kt to 30kt), along with a high Downdraft Cape of 1500 to 1700 J/kg, will lead to isolated severe thunderstorms with damaging winds and/or large hail this evening. The CAM's continue to show increasing coverage of showers/thunderstorms developing in the west, (precipitation coming in from Montana), between 21z and 00z. This lines up along and ahead of the advancing aforementioned cold front as it shifts through western into central ND overnight. The cold front limps from south central ND early Monday morning into the southern James River Valley Monday afternoon. The southern James River Valley will be the primary focus for severe thunderstorms Monday afternoon and evening. SPC continues with a Slight Risk in this area as deep layer shear increases and cape. .LONG TERM...(Monday night through Sunday) Issued at 219 PM CDT Sun Jul 16 2017 A more active long term period with a quasi zonal flow and multiple shortwaves traversing across western/central ND. This will result in periodic/nearly daily showers/thunderstorm chances. Perhaps the strongest shortwave may be in the Friday to Saturday timeframe, as a closed low advertised on both the GFS/EC slides across southern Canada. However the location and timing differ on both models, so will continue to watch the trends. Otherwise, with a flatter/more zonal flow, high temperatures will mostly be in the 80s Tuesday through Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 647 PM CDT Sun Jul 16 2017 Scattered thunderstorms possible tonight, with some storms remaining possible over central and eastern portions of North Dakota into Monday morning. Latest forecast models suggest the west and north will see the best chance tonight. Otherwise, VFR conditions expected. && .FIRE WEATHER... Issued at 219 PM CDT Sun Jul 16 2017 The red flag warning remains on track. Gusty southerly winds and lowering relative humidities this afternoon will create critical fire weather conditions along and west of the Missouri River. Please see www.weather.gov/bis for additional information. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...KS LONG TERM...KS AVIATION...NH FIRE WEATHER...KS
Hazardous Weather Outlook National Weather Service Bismarck ND 934 PM CDT Sun Jul 16 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 934 PM CDT Sun Jul 16 2017 /834 PM MDT Sun Jul 16 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are forecast through tonight. There is a chance a few will be severe west and north central. The main threat will be strong winds and isolated large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are forecast Monday. There is a chance a few will be severe over the James River Valley. Widely scattered thunderstorms are forecast from Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Bismarck ND
820 PM CDT SUN JUL 16 2017
NDZ010-011-017-018-021-032-170145-
McKenzie-Mountrail-Billings-Ward-McLean-Dunn-
820 PM CDT SUN JUL 16 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WARD...
NORTHERN DUNN...NORTHWESTERN MCLEAN...NORTHEASTERN BILLINGS...
SOUTHEASTERN MCKENZIE AND SOUTHERN MOUNTRAIL COUNTIES UNTIL 845 PM
CDT/745 PM MDT/...
At 817 PM CDT, or 717 PM MDT, strong thunderstorms were located
along a line from near Fairfield in northern Billings County,
northeast to around Plaza and Rice Lake in southwestern Ward County.
Movement of these storms was northeast at 25 mph.
Wind gusts to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Killdeer, New Town, Parshall, Des Lacs, Plaza, Makoti, Ryder, Rice
Lake, Mandaree, Little Missouri State Park, Grassy Butte, Van Hook
Park, 4 Bears Lodge, Mckenzie Bay Recreation Area, Theodore Roosevelt
National Park North Unit, Fairfield, Pouch Point Recreation Area,
Deep Water Creek Recreation Area, Oakdale and Skunk Creek Bay
Recreation Area.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4715 10322 4748 10356 4804 10266 4827 10177
4824 10140 4804 10125
TIME...MOT...LOC 0117Z 238DEG 18KT 4788 10209
HEINERTSpecial Weather Statement
National Weather Service Bismarck ND
854 PM CDT SUN JUL 16 2017
NDZ010-011-170245-
Mountrail ND-Ward ND-
854 PM CDT SUN JUL 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARD AND
SOUTHEASTERN MOUNTRAIL COUNTIES UNTIL 945 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parshall, or 27 miles southeast of Stanley, moving northeast at 35
mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Parshall, Plaza, Makoti, Ryder, Rice Lake and Douglas.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4786 10210 4801 10224 4819 10187 4821 10157
4786 10133
TIME...MOT...LOC 0154Z 237DEG 32KT 4798 10207
SIMOSKOSpecial Weather Statement National Weather Service Bismarck ND 810 PM MDT SUN JUL 16 2017 NDZ017-031-032-170300- McKenzie ND-Golden Valley ND-Billings ND- 810 PM MDT SUN JUL 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT GOLDEN VALLEY...NORTHWESTERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL 900 PM MDT... At 810 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Wibaux, moving east at 45 mph. Half inch hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Beach, Medora, Sentinel Butte, Grassy Butte and Trotters. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4746 10404 4748 10323 4695 10324 4676 10404 TIME...MOT...LOC 0210Z 262DEG 38KT 4706 10422 SIMOSKO
Special Weather Statement
National Weather Service Bismarck ND
938 PM CDT SUN JUL 16 2017
NDZ011-012-170330-
McHenry ND-Ward ND-
938 PM CDT SUN JUL 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARD AND
SOUTHWESTERN MCHENRY COUNTIES UNTIL 1030 PM CDT...
At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Sawyer, or 14 miles southeast of Minot, moving
east at 40 mph.
Half inch hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Velva, Sawyer, Granville, Karlsruhe, Norwich, Voltaire, Logan, Bergen
and Simcoe.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4788 10128 4809 10142 4832 10085 4821 10048
4797 10061
TIME...MOT...LOC 0237Z 248DEG 35KT 4805 10115
SIMOSKOSpecial Weather Statement
National Weather Service Bismarck ND
855 PM MDT SUN JUL 16 2017
NDZ031>033-040-041-043-044-170345-
Hettinger-Golden Valley-Stark-Billings-Adams-Slope-Bowman-
855 PM MDT SUN JUL 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GOLDEN
VALLEY...BOWMAN...SOUTHERN BILLINGS...NORTHWESTERN HETTINGER...
SLOPE...WESTERN STARK AND WESTERN ADAMS COUNTIES UNTIL 945 PM MDT...
At 855 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles southwest of Medora to 5 miles
east of Mud Buttes. Movement was east at 30 mph.
Wind gusts to 55 mph are possible with these storms.
Locations impacted include...
Bowman, Amidon, Belfield, South Heart, Scranton, Rhame, Reeder,
Marmarth, Golva, Mud Buttes, Griffin, Gascoyne, Sunset Butte, Bowman
Haley Dam, Fryburg, Buffalo Springs, Three V Crossing, Pretty Butte
and Alpha.
LAT...LON 4677 10404 4699 10304 4698 10289 4595 10292
4596 10405
TIME...MOT...LOC 0255Z 278DEG 28KT 4674 10365 4604 10365
HEINERTSpecial Weather Statement
National Weather Service Bismarck ND
859 PM MDT SUN JUL 16 2017
NDZ018-032-033-170345-
Stark ND-Billings ND-Dunn ND-
859 PM MDT SUN JUL 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DUNN...BILLINGS AND
NORTHWESTERN STARK COUNTIES UNTIL 945 PM MDT...
At 858 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Medora, or 25 miles east of Beach, moving east at 35
mph.
Half inch hail and wind gusts to 55 mph will be possible with this
storm.
This strong thunderstorm will be near...
South Fairfield around 925 PM MDT.
Other locations impacted by this storm include New Hradec and
Fairfield.
LAT...LON 4733 10315 4733 10310 4734 10310 4736 10302
4700 10278 4687 10358 4696 10361 4698 10361
4698 10362 4714 10367 4721 10367
TIME...MOT...LOC 0258Z 262DEG 30KT 4703 10349
SIMOSKOThe Minot AFB radar (KMBX), 91 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
2 thunderstorm wind. Local standard time, as filed.
Large tree branches were broken down throughout the city of Karlsruhe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709159, 714556.